Wildfire, San Juan
- When
- June 28, 6:00 PM MST to June 30, 11:59 PM MST
- Where
- San Juan County, 25 mi W of Blanding
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
This human caused fire became known as the Woodenshoe Fire. It was ignited in the Dark Canyon Wilderness area of the Manti-La Sal National Forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This human caused fire became known as the Woodenshoe Fire. It was ignited in the Dark Canyon Wilderness area of the Manti-La Sal National Forest. The fire consumed 500 acres of mixed conifer trees by the end of June and continued burning into July. See the July 2003 Storm Data publication for a continuation on this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:00 PM MST, 5 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT SAT JUN 28 2003 SHORT-TERM DISCUSSION... A WEAK UPPER LEVEL TROUGH OVER UTAH...BARELY DISCERNIBLE ON WATER VAPOR IMAGERY...WILL SHIFT EAST OF THE FORECAST AREA BY SUNDAY AFTERNOON. NO EFFECT ON SENSIBLE WEATHER EXCEPT THAT IT HAS WEAKENED THE CAP...AND SOME FLAT CUMULI HAVE FORMED OVER THE HIGHER TERRAIN. CONVECTIVE POTENTIAL IS ABOVE 500 MB...AND MOISTURE IS VERY LIMITED. NOT EXPECTING MUCH VERTICAL DEVELOPMENT WITH QUICK DISSIPATION EARLY THIS EVENING. RISING 500MB HEIGHT LEVELS BEHIND EXITING SHORT WAVE AS LONG WAVE RIDGE AXIS PROGRESSES INLAND. CONVECTIVE POTENTIAL CONTINUES TO BE VERY LOW...AND PRIMARILY LIMITED TO ABOVE 500 MB. THERE IS AN INCREASE OF MOISTURE OVER EASTERN COLORADO THAT MAY REACH THE CONTINENTAL DIVIDE SUNDAY AFTERNOON. PREVIOUS SHIFT PLACED LOW POPS ALONG THE EASTERN FRINGE OF FORECAST AREA...BUT DRY ELSEWHERE. NO NEED TO CHANGE THIS AS INTENSE LATE JUNE SUNSHINE (WITH LAPSE RATES NEAR DRY ADIABATIC TO 500 MB OVER THE HIGHER COLORADO MOUNTAINS) SOMETIMES WILL POP A ROGUE STORM. THE WARMING OF THE AIR MASS CONTINUES WITH 700 MB TEMPERATURES AROUND 15-16C...ANOTHER 2-4C RISE IN AFTERNOON TEMPERATURES EXPECTED. FRISBIE LONG-TERM DISCUSSION... TUESDAY-WEDNESDAY...EC NOT AS PROGRESSIVE AS GFS MOVING PACIFIC NW SYSTEM NEWRD. EITHER WAY RIDGE OF HIGH PRESSURE REMAINS ANCHORED NEAR 4 CORNERS...MAINTAINING LIGHT SOUTHWESTERLY FLOW ALOFT. THUS WILL CONTINUE DRY TREND FOR OUR FORECAST AREA. THURSDAY-SATURDAY...RIDGE AXIS TO REMAIN FROM NORTHERN BAJA ACROSS NEW MEXICO TO TEXAS WITH A LIGHT WEST TO SOUTHWEST FLOW OVER THE FORECAST AREA. WILL KEEP THE GRIDS DRY BUT GETTING TO THAT TIME OF YEAR AND THE FORECAST PATTERN IS SUCH THAT SOME SUBTROPICAL MOISTURE COULD BEGIN TO SNEAK INTO THE AREA. NEAR TO ABOVE SEASONAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. MC/TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 544 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366264.